MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G31927
Medical Device Problem Codes Burst Container or Vessel (1074); Fluid/Blood Leak (1250); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.A visual examination showed that the balloon material had detached from the rest of the balloon.There is an area near the proximal balloon end that appears to be a longitudinal rupture.The detached portion included the balloon tip.The cannula used to assist with deflation had also detached and was returned kinked in one location.No portion of the balloon material appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.It is unknown if the user applied negative pressure and lubrication to the balloon prior to advancement through the endoscope accessory channel.A contributing factor to a rupture in the balloon material is failure to apply negative pressure and lubrication to the balloon prior to advancement.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically." the instructions for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in balloon preservation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.The instructions for use (ifu) includes the following caution: "a compromised balloon may prohibit removal from the endoscope accessory channel.Removal of the endoscope along with the compromised balloon may be required".Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst during the procedure.The device was evaluated on 25-jun-2019.The balloon material had detached from the rest of the balloon.The detached portion included the balloon tip.The cannula used to assist with deflation had also detached and was returned kinked in one location.Additional information was received on 10-jul-2019: the user inflated the balloon to 18 mm and then attempted to inflate the balloon to 20 mm when it popped.As the user was attempting to remove the balloon from the endoscope in the patient, the balloon detached.After they removed the device from the endoscope, they then removed the detached portion from the patient with a snare.There were no additional procedures required and there were no adverse effects to the patient.A section of the device did not remain inside the patient¿s body.The patient required removal of the detached portion of the balloon with a snare due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from section e3 occupation: non-healthcare professional continued from section h6 event problem and evaluation codes: device code: 1670 - use of device problem.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.A visual examination showed that the balloon material had detached from the rest of the balloon.There is an area near the proximal balloon end that appears to be a longitudinal rupture.The detached portion included the balloon tip.The cannula used to assist with deflation had also detached and was returned kinked in one location.No portion of the balloon material appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.The information received from the user indicated that lubrication was not applied to the balloon prior to advancement.A contributing factor to a rupture in the balloon material is failure to apply lubrication to the balloon prior to advancement.The instructions for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in balloon preservation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.The instructions for use (ifu) includes the following caution: "a compromised balloon may prohibit removal from the endoscope accessory channel.Removal of the endoscope along with the compromised balloon may be required." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication was not applied prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst during the procedure.The device was evaluated on (b)(6) 2019.The balloon material had detached from the rest of the balloon.The detached portion included the balloon tip.The cannula used to assist with deflation had also detached and was returned kinked in one location.Additional information was received on (b)(6) 2019: the user inflated the balloon to 18 mm and then attempted to inflate the balloon to 20 mm when it popped.As the user was attempting to remove the balloon from the endoscope in the patient, the balloon detached.After they removed the device from the endoscope, they then removed the detached portion from the patient with a snare.There were no additional procedures required and there were no adverse effects to the patient.A section of the device did not remain inside the patient¿s body.The patient required removal of the detached portion of the balloon with a snare due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8777885
Report Number1037905-2019-00375
Device Sequence Number2638745
Product Code KNQ
UDI-Device Identifier00827002319271
UDI-Public(01)00827002319271(17)220423(10)W4206845
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2022
Device Model NumberG31927
Device Catalogue NumberHBD-18-19-20
Device Lot NumberW4206845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Initial Date Received by Manufacturer 06/19/2019
Supplement Date Received by Manufacturer07/15/2019
Initial Report FDA Received Date07/10/2019
Supplement Report FDA Received Date08/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE AND MODEL; OLYMPUS GIF ENDOSCOPE, UNKNOWN MODEL; ENDOSCOPE, UNKNOWN MAKE AND MODEL
Outcome Attributed to Adverse Event Required Intervention;